Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

An algebraic formulation of Thurston's combinatorial equivalence


Author: Kevin M. Pilgrim
Journal: Proc. Amer. Math. Soc. 131 (2003), 3527-3534
MSC (2000): Primary 37F20; Secondary 20F28, 20F36, 20E05
Published electronically: May 7, 2003
MathSciNet review: 1991765
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f:S^2 \to S^2$ be an orientation-preserving branched covering for which the set $P_f$ of strict forward orbits of critical points is finite and let $G=\pi_1(S^2-f^{-1}P_f)$. To $f$ we associate an injective endomorphism $\varphi_f$ of the free group $G$, well-defined up to postcomposition with inner automorphisms. We show that two such maps $f,g$ are combinatorially equivalent (in the sense introduced by Thurston for the characterization of rational functions as dynamical systems) if and only if $\varphi_f, \varphi_g$ are conjugate by an element of $\operatorname{Out}(G)$ which is induced by an orientation-preserving homeomorphism.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37F20, 20F28, 20F36, 20E05

Retrieve articles in all journals with MSC (2000): 37F20, 20F28, 20F36, 20E05


Additional Information

Kevin M. Pilgrim
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405-7106
Email: pilgrim@indiana.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-03-07035-7
PII: S 0002-9939(03)07035-7
Keywords: Postcritically finite, endomorphism of free group
Received by editor(s): June 20, 2002
Published electronically: May 7, 2003
Additional Notes: This research was supported by Indiana University, Bloomington
Communicated by: Michael Handel
Article copyright: © Copyright 2003 American Mathematical Society